288 pp. per issue
6 x 9, illustrated
2014 Impact factor:

Neural Computation

October 2016, Vol. 28, No. 10, Pages 2213-2249
(doi: 10.1162/NECO_a_00872)
© 2016 Massachusetts Institute of Technology
Dimensionality-Dependent Generalization Bounds for k-Dimensional Coding Schemes
Article PDF (686.81 KB)

The k-dimensional coding schemes refer to a collection of methods that attempt to represent data using a set of representative k-dimensional vectors and include nonnegative matrix factorization, dictionary learning, sparse coding, k-means clustering, and vector quantization as special cases. Previous generalization bounds for the reconstruction error of the k-dimensional coding schemes are mainly dimensionality-independent. A major advantage of these bounds is that they can be used to analyze the generalization error when data are mapped into an infinite- or high-dimensional feature space. However, many applications use finite-dimensional data features. Can we obtain dimensionality-dependent generalization bounds for k-dimensional coding schemes that are tighter than dimensionality-independent bounds when data are in a finite-dimensional feature space? Yes. In this letter, we address this problem and derive a dimensionality-dependent generalization bound for k-dimensional coding schemes by bounding the covering number of the loss function class induced by the reconstruction error. The bound is of order , where m is the dimension of features, k is the number of the columns in the linear implementation of coding schemes, and n is the size of sample, when n is finite and when n is infinite. We show that our bound can be tighter than previous results because it avoids inducing the worst-case upper bound on k of the loss function. The proposed generalization bound is also applied to some specific coding schemes to demonstrate that the dimensionality-dependent bound is an indispensable complement to the dimensionality-independent generalization bounds.